Hyperkalemia and Cardiovascular Collapse Following Administration of Succinylcholine to the Traumatized Patient

@article{Mazze1969HyperkalemiaAC,
  title={Hyperkalemia and Cardiovascular Collapse Following Administration of Succinylcholine to the Traumatized Patient},
  author={Richard I. Mazze and H M Escue and J B Houston},
  journal={Anesthesiology},
  year={1969},
  volume={31},
  pages={540-547}
}
Mean arterial potassium increased 84 per cent in 14 massively traumatized soldiers following administration of succinylcholine, 1 mg/kg, for intubation. A control group of patients showed only an 11 per cent increase. In five traumatized patients, potassium increased from an average of 3.8 mEg/1 lo 9.5 mEg/l. Three of the five patients suffered cardiovascular collapse, with ECG's consistent with hyperkateinia. It seems advisable to defer the use of succinylcholine in massively traumatized… 
Succinylcholine-induced hyperkalemia in neuromuscular disease.
The dangerously high levels of plasma potassium known to follow succinylcholine chloride administration in patients with burns or trauma have also been noted in patients with paraplegia or
Succinylcholine-induced hyperkalemia following prolonged pharmacologic neuromuscular blockade.
TLDR
It is suggested that immobilization of critically ill patients with pharmacologic neuromuscular blockade may predispose them to severe hyperkalemia and cardiac arrest following administration of SCh.
The Source of Increased Plasma Potassium Following Succinylcholine
TLDR
These findings suggest that the rise in potassium is due to muscle trauma induced by the relaxant during the period of fasciculation and this is confirmed by an increase in creatine phosphokinase enzyme activity.
Succinylcholine-induced hyperkalemic arrest in a patient with severe metabolic acidosis and exsanguinating hemorrhage.
TLDR
A patient with severe acidemia and hypovolemic hypotension due to postpartum hemorrhage, without other known risk factors forhyperkalemia, is described, who received succinylcholine to facilitate emergent intubation and suffered a hyperkalemic cardiac arrest.
Increased activation effects of succinylcholine in neurosurgical patients
TLDR
Succinylcholine, a depolarizing muscle relaxant with both activating and desensitizing effects, is used to facilitate endotracheal intubation and one patient presented hyperkalemia and cardiocirculatory collapse.
Rapid Anesthesia Induction in Combat Casualties with Full Stomachs
TLDR
A series of 50 combat-injured patients given crash intubation for rapid induction of anesthesia is presented, finding there was no vomiting or aspiration on induction and the average BP change was in a positive direction with both agents.
Succinylcholine Causes Profound Hyperkalemia in Hemorrhagic, Acidotic Rabbits
TLDR
It is concluded that SCh causes profound hyperkalemia in hemorrhagic, acidotic rabbits and there was a significant correlation between maximum potassium and the degree of acidosis.
The Limits of Succinylcholine for Critically Ill Patients
TLDR
This study shows that the risk of arterial potassium increase (&Dgr;K) after succinylcholine injection is strongly associated with the length of ICU stay, and therisk of acute hyperkalemia ≥6.5 mmol/L is highly significant after 16 days.
Lack of a hyperkalemic response in emergency department patients receiving succinylcholine.
TLDR
Changes in serum K levels following SCh administration in prescreened ED patients were minimal, indicating that a hyperkalemic response is uncommon in ED patients who undergo SCh-assisted intubation.
Succinylcholine: adverse effects and alternatives in emergency medicine.
  • S. Orebaugh
  • Medicine
    The American journal of emergency medicine
  • 1999
...
...